The number of serious medication errors people make is on the rise, leaving about one-third of such people in the hospital.
Every two minutes someone calls a U.S. poison control center about a medication error. They took the wrong dose, took their medication twice or accidentally took someone else’s, among other mistakes.
About 14 of those calls a day are serious medication errors that typically require medical treatment and may result in hospitalization or even death, according to a recent study published in the journal Clinical Toxicology earlier this month. The study analyzed calls to poison control centers across the county, focusing on serious medication errors that took place outside of the hospital.
The researchers found that serious medical errors doubled between 2000 and 2012, said Nichole Hodges, first author of the study and a research scientist with the Center for Injury Research and Policy at Nationwide Children’s Hospital in Columbus, Ohio.
The most common medication mistakes involved cardiovascular drugs, such as beta blockers and calcium channel blockers, which made up 20.6% of serious errors. Pain medications such as opioids and acetaminophen (brand name, Tylenol) were involved in 12% of errors, and hormone therapies, mainly insulin, were associated with 11% of serious mistakes.
The usage of these types of medications is going up, said Dr. Hodges. “So we’re likely to see more errors. But we can’t tell for sure whether the errors are increasing or whether they’re just being reported more often.”
Calcium channel blockers, commonly used for high blood pressure and cardiac arrhythmias, can be especially dangerous when extra doses are accidentally taken, because they can cause blood pressure to drop to abnormally low levels. They can also cause arrhythmias and other heart issues, said Henry A. Spiller, a co-author on the study and director of the Central Ohio Poison Center at Nationwide Children’s.
“Because older people may be on multiple medications, they are sometimes used to swallowing several pills at a time,” said Dr. Spiller. “If you take six of these you have a week’s worth of the drugs, and that becomes dangerous.”
Taking too much acetaminophen can cause liver damage and high doses of opioids can cause breathing problems and lead to coma, he said.
A common problem for diabetics is when they confuse their morning dose of insulin with their evening dose. Diabetics typically take two different doses of insulin each day, a faster-acting and larger dose that is supposed to be taken in the morning and a lower dose that is for the evening.
“The good news is most of these errors are highly preventable,” said Dr. Hodges.
She advises that parents and caregivers keep a log, noting the time and day a medication is given. Weekly pill planners can be helpful, but make sure they are child-resistant and stored out of sight of children, she said.
And make sure to ask your doctor or pharmacist about your medication so you’re clear on dosage, she said.
Hospital-based medication errors have also been a focus of concern for years, with efforts under way to reduce such errors. “Medication errors are common in hospitals, but fortunately only about one in 100 result in harm,” said David Bates, chief of general medicine at Boston’s Brigham and Women’s Hospital.
Dr. Bates said electronic health records have helped reduce such errors. Overdoses are the most common error in hospitals. “It’s relatively easy to have a three or five or even 10-fold overdose,” he said. “And older patients are particularly susceptible to getting too much medication, as are patients with kidney problems.”
Adding bar codes to medications and the creation of smart pumps for medicines that are given intravenously have also helped reduce medication errors in the hospital, said Dr. Bates. Smart pumps are programmed for a specific dose range so that if a nurse or doctor is given a dose that is too high the pump will beep or alert them.